Back to Ask the Diabetes Team Ask the Diabetes Team


My 4.5 year old son was diagnosed with Type 1 diabetes at the age of 20 months. Recently, at 4:45 A.M., my wife was up feeding the baby and saw my son having a seizure. She put the baby to bed and came back to see the seizure end. (It lasted about a minute.) A blood glucose test showed a level of 60 mg/dl. After the test, my son woke up, vomited a couple of times, and went back to sleep. We performed blood tests at 5:45, 7:10 and 8:20 with readings of 90, 103, and 104 mg/dl, respectively. He continued to vomit at regular intervals from 4:45 to 9:00 A.M., when we arrived at the doctor's office. The doctor prescribed a suppository to stop the vomiting (and we used it), but he did not vomit any more after 9A.M. When we got home at 10:30AM, my son started drinking milk and by 11:30, he was eating lunch with no problem.

On the evening before the seizure, his dose was 1 unit Lispro and 2 units NPH. The bedtime glucose reading was 86 mg/dl, prompting us to give some extra snack.

My son did not have a high temperature at the time of the seizure as associated ywith febrile seizures. At first, we thought that reactive hypoglycemia was the cause of the seizure, but the glucose readings did not seem to support this conclusion. We thought that the reading at 4:45 would be lower than 60, followed by readings much higher than 100. Also, my son was not involved in any strenuous exercise the day before the seizure.

Any information you could provide would be greatly appreciated.


What you describe is a classical hypoglycaemic seizure. The reason that his sugar wasn't rock bottom by the time you measured it is because his body had already responded to the very low glucose by producing glucose stimulating hormones (glucagon, adrenaline, etc.). These force sugar into the blood from the liver and muscles. Vomiting is also characteristic after a bad hypo. You didn't mention giving your son a glucagon injection. If you don't have this at home then speak to your diabetes team. It's one of these first aid itemslp the body out of a bad hypo.

Hypoglycaemic seizures are frightening but quite common and almost never do any harm. However, they are to be avoided and you need to study all the circumstances and insulin regimen with your diabetes team to see if you can avoid similar incidents in future.


Original posting 28 Mar 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.